Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Aberdeen, SD

July 17, 2017Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2017, 6:28 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 6:28 PM CDT (23:28 UTC)
Expired
Jul 17, 2017, 7:00 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 163 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 3:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WUUS53 KABR 172328
SVRABR
MNC155-SDC109-180000-
/O.NEW.KABR.SV.W.0099.170717T2328Z-170718T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
628 PM CDT MON JUL 17 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northeastern Traverse County in west central Minnesota...
  Northeastern Roberts County in northeastern South Dakota...

* Until 700 PM CDT

* At 627 PM CDT, a severe thunderstorm was located near White Rock,
  or 12 miles north of Wheaton, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Immanuel Church around 635 PM CDT. 
  Tintah around 650 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9627 4593 9625 4587 9625 4589 9662
      4594 9662 4594 9656 4595 9656 4597 9657
      4602 9657 4602 9627
TIME...MOT...LOC 2327Z 270DEG 25KT 4598 9652 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
1 follow-up statement
126 
WWUS53 KABR 172354
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
654 PM CDT MON JUL 17 2017

MNC155-SDC109-180004-
/O.EXP.KABR.SV.W.0099.000000T0000Z-170718T0000Z/
Traverse MN-Roberts SD-
654 PM CDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4594 9627 4593 9625 4587 9625 4589 9662
      4594 9662 4594 9656 4595 9656 4597 9657
      4602 9657 4602 9627
TIME...MOT...LOC 2354Z 270DEG 25KT 4598 9626 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 17, 3:39 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
339 PM CDT Mon Jul 17 2017

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 333 PM CDT Mon Jul 17 2017

The threat for severe storms this afternoon and again late tonight
through Tuesday morning are the forecast concerns.

As of 20Z, a frontal boundary is currently located over northern
Marshall CO, southwestward to Pierre. This boundary will be the
focus for convection through this evening. With high values of
DCAPE, damaging winds will be the main threat. Steep lapse rates,
along with some shear could produce an isolated hail threat as
well. This convection should progress eastward through this
evening with a period of dry conditions expected tonight.

An upper level shortwave, currently over WY and MT will cross the
region late tonight and through the morning hours on Tuesday. While
instability is lacking, isolated severe storms will be possible due
to good 0-6 km bulk shear and upper level jet support. There have
been two events this year when the best MU-cape was south of this
cwa, but we still received severe weather with overnight
convection. The setup tonight looks similar to those two events.

The second around of convection should progress into MN by 21Z
Tuesday. With mostly cloudy skies, highs on Tuesday will be much
cooler than today.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 333 PM CDT Mon Jul 17 2017

Sprawling mid level high pressure over the Southern Plains will
continue through much of the period. Meanwhile, sporadic s/w
activity within the flow aloft over the Northern Plains will
continue to promote periodic mcs activity. The focus Tuesday night
looks to be mainly south of the cwa. However, on Wednesday there is
some consistency with a system moving southeast out of ND and across
the eastern cwa. This could end up being a half way decent severe
weather day given progged moderate mlcapes/strong deep layer shear
leading to some fairly stout supercell composite values by
afternoon. The remainder of the work week looks somewhat active too
given continued moderate to high amounts of deep layer shear and
mlcape values. Plus a mean sfc frontal boundary will exist over the
region until late in the weekend when it will drift south of the
area. Temperatures overall should average out near to perhaps
slightly above normal for most of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1236 PM CDT Mon Jul 17 2017

A frontal boundary will cross the region today with winds shifting
from the south, to the north behind the front. Thunderstorms are
possible along the front later this afternoon. Some storms may
impact the terminals of KABR and KATY. Damaging winds will be the
main threat.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...SD
Hazardous weather outlook, Jul 17, 3:37 AM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Mon Jul 17 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
337 AM CDT Mon Jul 17 2017 /237 AM MDT Mon Jul 17 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Hot air across the area will allow for temperatures to top out in
the upper 90s to over 100 degrees. There is also a touch of
humidity to the air and heat index values may also top 100
degrees for an hour or two this afternoon.

We will also see breezy conditions, mainly east of the Missouri
river. Wind gusts between 20 and 30mph, when combined with the hot
temperatures and drought conditions will also result in High to
Very High grassland fire danger today.

Additionally, A front moving across the area will generate
thunderstorms capable of producing strong winds and large hail.
The threat will be focused mainly across eastern and central South
Dakota today, moving east this evening and during the early
overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An active weather pattern is expected for the area through most of
the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon and
through the evening.

Connelly

In the hours before

Local storm report, Jul 17, 5:25 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             5 S GARDEN CITY         44.89N 97.58W
07/17/2017  E0.88 INCH       CLARK              SD   CO-OP OBSERVER

            NICKEL AND DIME SIZED HAIL WITH ESTIMATED
            WINDS OF 40-45 MPH.

&&

JT
Special weather statement, Jul 17, 5:45 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
545 PM CDT MON JUL 17 2017

SDZ018-172330-
Spink SD-
545 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SPINK COUNTY UNTIL
630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hillside Colony, or 19 miles west of Clark, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clark Colony.

LAT...LON 4476 9815 4481 9819 4496 9799 4476 9798
TIME...MOT...LOC 2245Z 248DEG 23KT 4481 9812

TDK
Local storm report, Jul 17, 6:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     5 SW JOE CREEK REC AREA 44.09N 99.86W
07/17/2017  E70 MPH          LYMAN              SD   TRAINED SPOTTER

            60 TO 70 MPH WINDS AND DIME SIZE HAIL.

&&

JT
Special weather statement, Jul 17, 6:24 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
624 PM CDT MON JUL 17 2017

MNZ039-SDZ008-180000-
Traverse MN-Roberts SD-
624 PM CDT MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or 11 miles north of Wheaton, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tintah, White Rock and Immanuel Church.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

LAT...LON 4594 9627 4593 9625 4589 9626 4590 9659
      4594 9659 4594 9656 4595 9656 4597 9657
      4602 9657 4602 9627
TIME...MOT...LOC 2324Z 270DEG 25KT 4597 9651

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:45 PM CDTSpecial Weather StatementABRSpink45 min
Jul 17, 6:12 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin18 min
Jul 17, 6:19 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Lyman56 min
Jul 17, 6:33 PM CDTSpecial Weather StatementABRHand27 min
Jul 17, 6:40 PM CDTSpecial Weather StatementABRDay35 min
Jul 17, 6:43 PM CDTSpecial Weather StatementABRClark17 min
Jul 17, 6:53 PM CDTSpecial Weather StatementABRKingsbury37 min
Jul 17, 6:24 PM CDTSpecial Weather StatementABRTraverse36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.